Nebraska, 2009

Hail in Nebraska, August 5, 2009

August 5, 2009 · NWS LBF · 3 events in 2 counties and zones

Thunderstorms developed and moved east during the early morning hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Thunderstorms developed and moved east during the early morning hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 5, 1:46 AM MST, 2 hours 40 minutes earlier.

Area forecast discussion, Aug 5, 1:46 AM MST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
346 AM CDT WED AUG 5 2009

.DISCUSSION...
COMPLEX OF SHOWERS/THUNDERSTORMS MOVING THROUGH THE AREA THIS
MORNING. SYSTEM SHOULD EXIT TO THE SOUTHEAST OF THE AREA BY MID
MORNING...WITH CLEARING SKIES IN IT/S WAKE. MOIST SOUTHEAST UPSLOPE
FLOW WILL CONTINUE TODAY...WITH AFTERNOON THUNDERSTORMS EXPECTED TO
REDEVELOP ACROSS THE HIGHER TERRAIN OF EASTERN WYOMING THIS
AFTERNOON. STORM COVERAGE IS SOMEWHAT QUESTIONABLE...AS MODELS
REALLY NOT SHOWING ANY WELL DEFINED SHORTWAVES. NEVERTHELESS...ANY
STORMS WHICH MANAGE TO FORM WILL BE CAPABLE OF BECOMING
SUPERCELLS...AS THEY PROGRESS EAST INTO THE NEB PANHANDLE BY LATE
AFTERNOON...WHERE GOOD SHEAR AND A RATHER HIGH CAPE ENVIRONMENT WILL
RESIDE. DURING THE EVENING...STORMS MAY CONGEAL INTO AN MCS AS THEY
PROGRESS EAST INTO THE REST OF WESTERN AND CENTRAL NEBRASKA. SPC HAS
THIS SCENARIO COVERED WELL...AS THE ENTIRE LBF FORECAST AREA IN A
SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND TONIGHT.

SIMILAR SCENARIO EXPECTED AGAIN ON THURSDAY...WITH THE BETTER CHANCE
OF ANY SEVERE WEATHER SHIFTING JUST A BIT NORTH /ALONG AND NORTH OF
INTERSTATE 80/ AS THE UPPER LEVEL RIDGE NOSES EAST INTO THE SOUTHERN
PLAINS...WHICH WILL SPREAD SOME WARMER AIR ALOFT /CAPPING INVERSION/
INTO THE SOUTHERN PORTIONS OF NEBRASKA.

FRIDAY...MODELS CONTINUE TO SHOW AN UPPER LEVEL LOW MOVING EAST INTO
THE NORTHERN ROCKIES...WITH BROAD TROUGHING SOUTH OF THIS LOW ACROSS
THE WESTERN CONUS. OUR AREA WILL BE ON THE EASTERN SIDE OF THIS
TROUGH...WHICH GIVES A SOUTHWEST FLOW ALOFT. COULD BE A GOOD SET UP
FOR A ROUND OF THUNDERSTORMS...BUT A STRONG CAP /700 MB TEMPS OF 13
TO 16 CELSIUS/ IS EXPECTED. WILL MAINTAIN A SLIGHT CHANCE OF STORMS
DURING THE DAY FRIDAY...AND INCREASE THOSE INTO THE LOW CHANCE
CATEGORY ACROSS THE NORTHWEST HALF OF THE AREA FRIDAY NIGHT...AS
THIS AREA WILL BE CLOSER TO THE BETTER UPPER LEVEL SUPPORT.

SATURDAY AND SUNDAY ARE LOOKING QUITE WARM...BUT TEMPS SHOULD BE
HELD SOMEWHAT IN CHECK...AS AFOREMENTIONED UPPER LEVEL PROGRESSES
ACROSS THE NORTHERN PLAINS. THIS WILL DRAG A COLD FRONT INTO THE
AREA...WHICH IS EXPECTED TO STALL INVOF OF NEBRASKA. WILL COVER THE
WEEKEND WITH SOME SLIGHT POPS FOR CONVECTION...AS A MOIST AND
UNSTABLE ENVIRONMENT WILL BE FOUND INVOF THE STALLED FRONT.

MONDAY AND BEYOND...NO CHANGES MADE TO THE FORECAST...AS PREVIOUS
FORECAST HAS THE SITUATION HANDLED WELL. APPEARS UPPER LEVEL RIDGE
WILL TRY AND DEVELOP WEST ONCE AGAIN INTO THE SOUTHWEST CONUS. THIS
WILL PUT US BACK INTO THE ALL TOO FAMILIAR NORTHWEST FLOW PATTERN
ALOFT...AND LIKELY A RETURN TO SOUTHEAST MOVING THUNDERSTORM
COMPLEXES. IF PATTERN DOES INDEED DEVELOP AS MODELS INDICATE...THEN
THUNDERSTORM CHANCES WILL NEED TO BE ADDED.
&&

.AVIATION...
STRATUS MVFR EXPECTED IN WAKE OF MCS EARLY THIS MORNING WITH
CONDITIONS IMPROVING TO VFR BY MID MORNING. SOME CONVECTIVE CLOUDS
THIS AFTERNOON AS CONVECTIVE TEMPERATURES ARE REACHED...BUT SHOULD
BE WELL INTO VFR RANGE. SIMILAR SCENARIO TO LAST 2 NIGHTS WITH TRW BE
GINNING IN EASTERN WYOMING AND MOVING EAST INTO THE PANHANDLE...AND
THEN ACROSS WESTERN NEBRASKA THROUGH LATE EVENING.
&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

DISCUSSION...TAYLOR
AVIATION...POWER
Hazardous weather outlook, Aug 5, 3:02 AM MST, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
502 AM CDT WED AUG 5 2009

NEZ004>010-022>029-035>038-056>059-069>071-094-061015-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
502 AM CDT WED AUG 5 2009 /402 AM MDT WED AUG 5 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER ALL OF WESTERN
AND NORTH CENTRAL NEBRASKA THIS EVENING. THE THUNDERSTORMS ARE
EXPECTED TO DEVELOP ONCE AGAIN IN THE LATE AFTERNOON OVER THE
NEBRASKA PANHANDLE THEN PUSH EAST OVER NIGHT INTO WESTERN AND
NORTH CENTRAL NEBRASKA. SOME STORMS MAY BE SEVERE WITH LARGE HAIL
AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORM DEVELOPMENT AGAIN
OVER WESTERN AND NORTH CENTRAL NEBRASKA ON THURSDAY AFTERNOON AND
EVENING ALONG A STATIONARY BOUNDARY AS WEAK WAVES MOVE THROUGH
NORTHWEST FLOW. THE MAIN THREAT AREA IS ALONG AND NORTH OF
INTERSTATE 80 NORTH TO THE SOUTH DAKOTA BORDER. THE MAIN THREAT
WITH THUNDERSTORMS THAT DEVELOP WILL BE LARGE HAIL AND DAMAGING
WINDS.

NORTHWEST FLOW ALOFT WILL KEEP WEAK WAVES MOVING ACROSS WESTERN
AND NORTH CENTRAL NEBRASKA THROUGH THE WEEKEND. ISOLATED TO
SCATTERED THUNDERSTORMS WILL AFFECT MAINLY NORTHERN NEBRASKA. NO
WIDESPREAD SEVERE WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

POWER

The radar

The North Platte radar (KLNX), 24 km away, was scanning. The volume nearest the first event began at 11:26 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Hooker

When
August 5, 4:26 AM MST
Where
Hooker County, 9.75 mi E of Mullen
Measured
1 in hail
Reported by
Public
Coordinates
42.050, -100.840

Hail, Frontier

When
August 5, 6:10 AM CST
Where
Frontier County, 0.69 mi S of Eustis
Measured
1 in hail
Reported by
COOP Observer
Coordinates
40.660, -100.030

Hail, Frontier

When
August 5, 6:20 AM CST
Where
Frontier County, 1.72 mi ENE of Eustis
Measured
1 in hail
Reported by
Public
Coordinates
40.680, -100.000

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187806, 187807, 187808.